This poisoning is from an overdose of lanolin.
- Some eye care products
- Some diaper rash products
- Some hemorrhoid medications
- Some lotions and skin creams
Note: This list may not be all inclusive.
- Gastrointestinal o Vomiting o Diarrhea
- Skin o Rash
Skin cleansers are relatively nontoxic, but larger doses may block the intestinal tract at some point. Call Poison Control for further information about treatment. If you suspect that there has been an overdose or ingestion of this substance, seek emergency medical care immediately.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight and condition
- The name of product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
- For swallowed poison o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach o Activated charcoal administration o Take a blood sample taken to determine salicylate level in blood o Give IV fluids o Admission to the hospital o Treat the symptoms
- For skin exposure o Irrigation (washing of the skin), perhaps every few hours for several days o Skin debridement (surgical removal of burned skin) o Admission or transfer to a hospital that specializes in burn care
Since lanolin products are relatively nontoxic, recovery is very likely with proper treatment.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.